Hail, Williamsburg (C)
- When
- June 19, 6:25 PM EST
- Where
- Williamsburg (C) County, 0.55 mi E of Williamsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.270, -76.710
Quarter size hail was reported.
Scattered severe thunderstorms produced large hail and some damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms produced large hail and some damaging winds across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 19, 3:17 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 417 PM EDT THU JUN 19 2008 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH SATURDAY. A COLD FRONT WILL APPROACH THE AREA ON SUNDAY...THEN STALL ALONG THE MID ATLANTIC COAST EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... ISOLATED CONVECTION IS BEGINNING TO FIRE WITH THE PEAK HEATING COINCIDING WITH WEAK DYNAMICAL SUPPORT (FLAT UPPER TROUGH AND ASSCD WEAK SFC FRONT WITH SOME LEE SIDE ENHANCEMENT). COMPARED TO THE STORMS THAT DEVELOPED LATE YDAY EVENING...THERMODYNAMIC SUPPORT THIS GO AROUND IS RATHER MEAGER...WITH MUCAPES 1000 J/KG... 700-500 MB LAPSE RATES NEAR 6.5 C/KM...AND SFC DWPTS RATHER LOW NOW (MID 40S-MID 50S) GIVEN THE DOWNSLOPING LLVL FLOW ABV THE SFC LAYER. STILL...GIVEN THE INVERTED V PROFILE AT LOW LVLS PER LAPS/RUC SOUNDINGS...EXPECT LCLY GUSTY WINDS ASSCD WITH ANY SHOWERS/TSTMS THIS EVENING. ALSO KEPT THE SLGHT/ISOLD CHANCES IN ACROSS FAR N/NE PTNS OF THE FCST AREA LATER THIS EVENING (INCLUDING THE LOWER ERN SHORE) AS THE FRONTAL SUPPORT SHIFTS E THOUGH THE FCST AREA. COULD SEE THE RELATIVELY WARMER CHES BAY WATERS ONCE AGAIN PLAY A ROLE IN THE DEVELOPMENT LATER ON TONIGHT...ESPECIALLY FOLLOWING THE PEAK DIURNAL HEATING. LOWS TONIGHT ONCE AGAIN ON THE COMFY SIDE FOR LATE JUNE AROUND THESE PARTS...I.E. 55-60 OVER N-NW PTNS AND LOW- MID 60S FAR SERN SECTIONS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... WEAK/FLAT UPPER RIDGING TOMORROW WILL ALLOW FOR MESOSCALE BOUNDARIES TO TAKE SHAPE (I.E. WEAK THERMAL TROUGHING ACROSS CSTL PLAIN). 950 MB OFFSHORE WIND COMPONENT (W/WSW 15KTS OR GREATER) WILL LIKELY INHIBIT INLAND PENETRATION OF SEA BREEZES ALONG THE ATLC COAST...HOWEVER STILL ANTICIPATE SOME ENHANCED ERLY COMPONENT TO THE WINDS (I.E. AT LEAST A SE FLOW) TO DEVELOP RIGHT ALONG THE COAST BY AFTN. FOR NOW...HAVE CONFINED LOW (20%) POPS TO PTNS OF NERN NC ONLY...WHERE MEAGER LLVL MSTR CONVERGENCE WOULD BE PRESENT NEAR THE LEE SIDE TROUGH/SEA BREEZE BOUNDARIES. ELSEWHERE... LLVL AIRMASS IS JUST TOO DRY TO SUPPORT ANY MENTION. BEST RAIN CHANCES WILL TAKE PLACE THIS WEEKEND AHEAD/ALONG NEXT COLD FRONT. AT THIS POINT IT APPEARS HIGHEST CHCS (>50% ALL AREAS) WILL OCCUR ON SUN AS A SRN STREAM SHORTWAVE LIFTS NE ALONG THE FRONT ACROSS THE MID ATLC REGION. STILL A LITTLE WHILE OUT YET...BUT THIS SYSTEM WILL BE OUR NEXT BEST CHANCE OF GETTING MUCH NEEDED... WIDESPREAD SOAKING RAINS (HALF INCH TO INCH OR GREATER). && .LONG TERM /MONDAY THROUGH THURSDAY/... A COLD FRONT PUSHES OFF THE COAST MONDAY. THE ECMWF AND NOW THE GFS ARE INDICATING A DIGGING UPPER TROF ALONG THE MID ATLANTIC TUESDAY. THIS IS THE FIRST TIME THE MODELS SHOWED THIS AND NOT SURE IF IT WILL EVOLVE INTO THAT. SO HELD THE CHANCES OF PRECIP LOW FOR NOW ON TUESDAY INTO WEDNESDAY. THEN DRIER LOOKING FOR THURSDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH SLOWLY RISING HEIGHTS IN THE LATTER PART OF THE PERIODS CAN SEE TEMPS MOVING UP ABOVE NORMAL. THIS WILL PUSH MAX TEMPERATURES AROUND 90 IN SOME AREAS. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR CONDS ACROSS THE REGION WITH LARGE AREA OF CU DEVELOPING THIS AFTERNOON. SMOKE PLUMES HAVE NOT CAUSED ANY SIGNIFICANT VIS PROBLEMS TODAY AS WNDS HAVE BEEN GENERALLY FROM THE N-NE. INSTABILITY ALOFT MAY RESULT IN SOME WIDELY SCATTERED CB/TSTM DEVELOPMENT DURING THE EVENING. MOST LIKELY CHC FOR TSTMS ACROSS NRN VA AND THE DELMARVA. WOULD NOT BE SURPRISED TO SEE DEVELOPMENT ELSEWHERE...ESPECIALLY ALONG THE COASTS WITH THE SEABREEZE. FOR THE REMAINDER OF THE WEEK EXPECT GENERALLY VFR CONDS...EXCEPT FOR REDUCED VSBYS FROM SMOKE AT TIMES ACROSS SE VA/NE NC. A STRONGER FRONT WILL MOVE THRU THE REGION THIS WEEKEND BRINGING THE CHC FOR SHRAS/TSTMS TO ALL LOCALES. && .MARINE... VERY DIFFICULT WIND DIRECTION FORECAST FOR TONIGHT INTO FRIDAY. ALL MODELS SHOW MAINLY W WINDS OVER WESTERN PART OF THE AREA. HOWEVER OVER THE E THE OCEAN EFFECTS PLAY A ROLE WITH WINDS TURNING TO SOUTHEAST AND SOUTH DURING EACH AFTERNOON AND EVENING. WINDS WILL BE IN THE 10 TO 15 KT RANGE OR LESS THROUGH FRIDAY WITH A LITTLE STRONGER DURING THE EVENINGS OVER THE BAY. BY FRIDAY EVENING WINDS BECOME MORE SW TO S WITH WIND SPEEDS 10 TO 15 KTS. MODELS AGREE ON WINDS BEING MAINLY FROM THE SW SATURDAY AND SUNDAY AND MAY INCREASE CLOSE TO SMALL CRAFT CONDITIONS ON SUNDAY. AFTER THE FRONT PASSES WINDS DECREASE AND MOVE BACK TO THE W ON MONDAY. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...BKH NEAR TERM...BKH SHORT TERM...BKH LONG TERM...JAB AVIATION...JEF MARINE...JAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 350 AM EDT THU JUN 19 2008 ANZ630-631-650-652-654-MDZ021>025-NCZ012-013-030-VAZ048-049-060>090- 092-099-100-200800- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY- AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ACCOMACK- NORTHAMPTON VA- 350 AM EDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ632-633-656-658-NCZ014>017-031-032-102-VAZ091-093>098-200800- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 350 AM EDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 505 PM EDT THU JUN 19 2008 VAZ063-070>073-082-083-192200- CHARLES CITY VA-CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA- 505 PM EDT THU JUN 19 2008 ...THUNDERSTORMS MOVING INTO THE RICHMOND METRO AREA... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM 8 MILES NORTH OF TUCKAHOE TO 10 MILES WEST OF BON AIR...OR FROM 7 MILES SOUTHWEST OF ASHLAND TO MOSELEY...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR... TUCKAHOE AROUND 510 PM EDT... BON AIR AROUND 520 PM EDT... DOWNTOWN RICHMOND AROUND 530 PM EDT... MECHANICSVILLE AROUND 535 PM EDT... HIGHLAND SPRINGS AROUND 545 PM EDT... WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BRIEF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS. ALB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 558 PM EDT THU JUN 19 2008 VAZ063-071>073-082>085-090-192300- CHARLES CITY VA-GLOUCESTER VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA- 558 PM EDT THU JUN 19 2008 ...THUNDERSTORMS MOVING INTO EAST CENTRAL VIRGINIA... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM 10 MILES NORTHWEST OF TALLEYSVILLE TO 11 MILES WEST OF ROXBURY...OR FROM 9 MILES WEST OF KING WILLIAM TO 8 MILES SOUTH OF HIGHLAND SPRINGS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... TALLEYSVILLE AROUND 620 PM EDT... KING AND QUEEN COURTHOUSE AROUND 635 PM EDT... WEST POINT AROUND 650 PM EDT... WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BRIEF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS. ALB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 659 PM EDT THU JUN 19 2008 VAZ073-084>086-090-091-200000- GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-MATHEWS VA-MIDDLESEX VA-YORK VA- 659 PM EDT THU JUN 19 2008 ...THUNDERSTORMS MOVING THROUGH THE MIDDLE PENINSULA... AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS FROM 15 MILES NORTHEAST OF TOANO TO TOANO...OR FROM 6 MILES EAST OF WEST POINT TO TOANO...MOVING EAST AT 27 MPH. THE THUNDERSTORMS WILL BE NEAR... NORGE AROUND 705 PM EDT... QUEENS LAKE AROUND 720 PM EDT... GLOUCESTER COURTHOUSE AROUND 730 PM EDT... DELTAVILLE AROUND 740 PM EDT... SEAFORD AROUND 750 PM EDT... SEAFORD AROUND 755 PM EDT... WIND GUSTS TO 35 TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BRIEF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS. ALB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 725 PM EDT THU JUN 19 2008 VAZ049-063-064-074-075-200030- CAROLINE VA-ESSEX VA-HANOVER VA-LOUISA VA-WESTMORELAND VA- 725 PM EDT THU JUN 19 2008 ...STRONG THUNDERSTORMS MOVING TOWARDS NORTHWEST LOUISA AND CAROLINE COUNTIES... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 21 MILES NORTHWEST OF BOWLING GREEN TO 20 MILES WEST OF LOUISA...OR FROM 9 MILES SOUTHWEST OF STAFFORD TO 17 MILES NORTH OF PALMYRA...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... LOUISA AROUND 800 PM EDT... MINERAL AROUND 810 PM EDT... MILFORD AROUND 830 PM EDT... WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF AROUND 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND IN LOW LYING AREAS. ALB
The Norfolk radar (KAKQ), 41 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Quarter to half dollar size hail was reported near Woodford.
Quarter size hail was reported.
Golfball size hail was reported.
Dime to nickel size hail was reported.
Nickel size hail was reported.
Quarter size hail was reported.
Trees were downed.
Penny size hail was reported.
Penny size hail was reported.
Dime to nickel size hail was reported at the airport.
Nickel size hail was reported on Little Creek Road.
Quarter size hail was reported in Kempsville.
Nickel size hail was reported at South Plaza Trail in the Windsor Woods area of Virginia Beach.
Nickel size hail was reported in the Windsor Oaks area of Virginia Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118259, 118258, 118257, 118256, 118255, 118249, 118250, 118251, 118254, 118252, 118247, 118246, 118244, 118243, 118242.